Alert archive / Ohio / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood watch at Oct 20, 2016, 11:56 AM EDT for 8 counties in Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2016, 11:56 AM EDT (15:56 UTC)
- Expired
- Oct 20, 2016, 8:30 PM EDT
- In force
- 9 hr
- Issued by
- NWS Cleveland, OH
- Flood severity
- None
Counties Holmes County, OH, Knox County, OH, Mahoning County, OH, Portage County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Crawford County, PA, Erie County, PA
The radar
The Cleveland radar (KCLE), 65 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 3.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337 WGUS61 KCLE 201556 FFACLE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CLEVELAND OH 1156 AM EDT THU OCT 20 2016 ...MORE RAIN ACROSS PORTIONS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA TODAY THROUGH FRIDAY MORNING WILL INCREASE TO POTENTIAL FOR FLASH FLOODING... OHZ021-031-038-047-210000- /O.NEW.KCLE.FF.A.0003.161020T1600Z-161021T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUMMIT-WAYNE-HOLMES-KNOX- INCLUDING THE CITIES OF...AKRON...WOOSTER...MILLERSBURG... MOUNT VERNON 1156 AM EDT THU OCT 20 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL OHIO AND NORTHEAST OHIO...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL OHIO...KNOX. IN NORTHEAST OHIO...HOLMES...SUMMIT AND WAYNE. * THROUGH EARLY FRIDAY MORNING * LOW PRESSURE WILL MOVE NORTHEAST ACROSS OHIO ALONG A FRONTAL SYSTEM TODAY INTO TONIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE INTO THE NIGHT. RAINFALL COULD BE HEAVY AT TIMES WITH 1 TO LOCALLY 3 INCHES OF RAIN BY FRIDAY MORNING. HEAVY DOWNPOURS AND TRAINING OF STORMS COULD RESULT IS LOCALIZED FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH IS ISSUED WHEN THERE IS A POTENTIAL FOR FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR THE FORECAST AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED OR IF FLOODING DEVELOPS. && $$ OHZ022-023-032-033-PAZ001>003-210000- /O.NEW.KCLE.FF.A.0003.161020T1600Z-161021T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PORTAGE-TRUMBULL-STARK-MAHONING-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD- INCLUDING THE CITIES OF...RAVENNA...WARREN...CANTON... YOUNGSTOWN...ERIE...EDINBORO...MEADVILLE 1156 AM EDT THU OCT 20 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST OHIO...MAHONING...PORTAGE...STARK AND TRUMBULL. IN NORTHWEST PENNSYLVANIA...CRAWFORD...NORTHERN ERIE AND SOUTHERN ERIE. * THROUGH FRIDAY MORNING * LOW PRESSURE WILL MOVE NORTHEAST ACROSS OHIO ALONG A FRONTAL SYSTEM TODAY INTO TONIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. FROM 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN ACROSS MUCH OF THE AREA LAST NIGHT WITH OVER 3 INCHES IN TRUMBULL COUNTY OHIO. AN ADDITIONAL 1 TO LOCALLY 3 INCHES OF RAIN IS EXPECTED ACROSS THE AREA BY FRIDAY MORNING. HEAVY DOWNPOURS AND TRAINING OF STORMS COULD RESULT IS LOCALIZEDFLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH IS ISSUED WHEN THERE IS A POTENTIAL FOR FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR THE FORECAST AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED OR IF FLOODING DEVELOPS. && $$
1 follow-up statement
663 WGUS61 KCLE 210030 FFACLE FLOOD WATCH NATIONAL WEATHER SERVICE CLEVELAND OH 830 PM EDT THU OCT 20 2016 OHZ022-023-032-033-PAZ001>003-210130- /O.CAN.KCLE.FF.A.0003.000000T0000Z-161021T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PORTAGE-TRUMBULL-STARK-MAHONING-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD- INCLUDING THE CITIES OF...RAVENNA...WARREN...CANTON... YOUNGSTOWN...ERIE...EDINBORO...MEADVILLE 830 PM EDT THU OCT 20 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA HAS BEEN CANCELLED. HEAVY RAIN IS NO LONGER EXPECTED. $$ OHZ021-031-038-047-210130- /O.CAN.KCLE.FF.A.0003.000000T0000Z-161021T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUMMIT-WAYNE-HOLMES-KNOX- INCLUDING THE CITIES OF...AKRON...WOOSTER...MILLERSBURG... MOUNT VERNON 830 PM EDT THU OCT 20 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL OHIO AND NORTHEAST OHIO HAS BEEN CANCELLED. HEAVY RAIN IS NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood watch went out at Oct 20, 9:20 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Oct 20, 9:20 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 920 AM EDT Thu Oct 20 2016 .SYNOPSIS... Low pressure will track northeastward along a frontal boundary that will drift northward into central Ohio today. The low will reach central New York State tonight. As the low passes this evening it will pull a strong cold front eastward with it. Much cooler air will spill across Northern Ohio and Northwestern Pennsylvania Friday into Saturday which will cause favorable conditions for lake effect showers across the snowbelt. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Update...New totals from the KYNG area are up to 3.5 inches from 5 to 8am. At present, the heavier rain has moved northeast of the area and it appears there will be a break for several hours before precip moves back in. This break will allow any minor water issues to resolve. Will however need to watch rivers as well as the potential for additional flooding as precip moves back in later. No major changes in the forecast for today but did remove the mention of snow from Saturday northeast. Temps aloft will be too warm. previous update...Narrow swath of heavy rain has occurred from KCAK to KYNG. Seems to be a quick inch and a half of rainfall but rates are decreasing significantly so do not anticipate any major issues. This area will need to be monitored through the remainder of the day. If it trains over this area again there could be issues. Otherwise have made no significant changes to the current forecast. Radar trends are beginning to indicate a brief break in the showers/thunderstorms but we believe it should fill back in soon. Previous Discussion... Low pressure will track northeastward along a frontal boundary that will drift northward into central Ohio today. This will keep the region in a favorable location for the continuation of the showers. Warmer unstable air will attempt to drift northward into the southeastern County Warning Area (CWA) for a few hours. It appears the best chances for thunder will be near and southeast of a line from Mount Gilead to Erie. Since the warm front will be in close proximity we will need to monitor for rotation in the stronger storms that may develop. Locally heavy rainfall remains possible but it has been fairly dry up to this point this fall. If a line of stronger convection develops and trains across the southeastern CWA a short fused Flash FLood watch may be needed. Otherwise it will be a wet and cooler day for much of the region with highs in the 60s...maybe a few upper 50s across NW Ohio. The warm sector will likely nudge into the southeastern CWA allowing highs to at least briefly warm into the lower 70s. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... The showers and thunderstorms will move slowly eastward tonight as the area of low pressure moves into central NY State. A strong cold front will move eastward with it allowing cooler air to spill across the region. It will take into Friday evening to get the upper level trough east of the CWA. So expect to see showers linger well into the day. As the upper trough passes Friday evening it will allow the coldest air to arrive. After a brief lull in the showers it appears the lake effect machine will get cranked up. So expect showers to develop over NE OH/NW PA. 850 mb temperatures dip to -2 C to -4 C late Friday night into Saturday morning. Have decided to mention some snow showers across the higher terrain of inland NW PA. Have mainly gone with locations above 1300 feet. The lake effect showers should gradually taper off Saturday night as they lift up the lake into Western NY. So as a surface ridge increases its influence early Sunday morning there should be a brief dry period. Unfortunately there is another clipper type storm system diving across the Central Great Lakes Sunday afternoon into Sunday night. Best chances for additional showers will be across extreme NE OH into NW PA. Currently it appears these showers will hold off until after 6 pm Sunday evening. It will be much cooler Friday with highs only into the 50s. Even cooler on Saturday with highs struggling to reach the middle to upper 40s. A few locations along the lakeshore and NW OH will be able to touch the lower 50s. Warmer on Sunday in advance of the clipper storm system with highs fairly close to seasonal averages that range from the mid 50s to lower 60s. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... We will continue to have a threat of showers across far NE OH/NW PA with flow off of the lake and the thermal trough overhead on Monday. Available moisture seems to be a limiting factor so far...so have kept the precip chances low. High pressure then builds in from the west for later Monday through Wednesday...with slowly moderating temperatures. Timing differences amongst the models on how quickly we can recover though. && .AVIATION /12Z Thursday THROUGH Monday/... Variable flight restrictions today as low pressure moves northeast along a front across the upper Ohio Valley today/tonight. Occasional showers will continue today...lulls will be relative brief breaks. Thunderstorms /MFD CAK YNG ERI/ may bubble up later this afternoon. A steadier rain returns as the the colder air arrives toward evening. IFR possible in any of the heavier showers and any TS. IFR ceilings will become more widespread toward evening...especially for CLE/FDY and points eastward. Wind on the north/cold side of the front pick up to 10 to 15 knots and continue that way into tonight. We may see some gusts to 25 knots. OUTLOOK...Non-VFR continuing through Friday morning...lifting across the west Friday afternoon. Northeast OH/northwest PA will have Non VFR possible through Sunday morning. && .MARINE... A period of stiff winds on the lake starting midday today and continuing through the weekend. Low pressure will move northeast across the upper Ohio Valley today/tonight. Cold air will wrap in on the backside of the system and the gradient will tighten as high pressure builds slowly in from the west. The northeast wind will increase this morning and begin to back to the north for this afternoon. Small craft conditions will likely be met for all but the west end of the lake most of the time well into Sunday. The high finally settles south of the lake on Sunday and the winds lessen and back to the west and southwest. The next system will move quickly across the upper Midwest and Great Lakes Sunday night...bringing the winds around to the northwest on Erie for Monday and likely bringing them up enough that we will be talking about a small craft advisory again. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...Small Craft Advisory until 4 PM EDT Sunday for LEZ143>149. && SYNOPSIS...Mullen NEAR TERM...TK/Mullen SHORT TERM...Mullen LONG TERM...Oudeman AVIATION...Oudeman MARINE...Adams/Oudeman
Hazardous weather outlook, Oct 20, 9:26 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 926 AM EDT THU OCT 20 2016 OHZ003-006>013-017>020-027-028-036-089-PAZ001-211330- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK- SENECA-HURON-MEDINA-WYANDOT-CRAWFORD-MARION-ASHTABULA LAKESHORE- NORTHERN ERIE- 926 AM EDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD RAINFALL OF 1 TO 2 INCHES IS EXPECTED TODAY INTO TONIGHT. THIS AMOUNT OF RAINFALL MAY PRODUCE SOME MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ021-022-029>032-037-038-047-211330- SUMMIT-PORTAGE-RICHLAND-ASHLAND-WAYNE-STARK-MORROW-HOLMES-KNOX- 926 AM EDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. STRONGER THUNDERSTORMS MAY DEVELOP NEAR A WARM FRONT THAT WILL DRIFT INTO NORTHERN OHIO TODAY. THE MOST LIKELY AREA FOR THE STRONGER STORMS WILL BE NEAR AND SOUTH OF A LINE FROM MOUNT GILEAD TO ERIE. DAMAGING WINDS WOULD BE THE MAIN IMPACT IF THE STORMS DEVELOP. WIDESPREAD RAINFALL OF 1 TO LOCALLY 3 INCHES OF RAINFALL WILL BE POSSIBLE TODAY INTO TONIGHT. THIS AMOUNT OF RAINFALL MAY PRODUCE MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. HOWEVER IF A LINE OF STRONGER THUNDERSTORMS DEVELOPS THIS AFTERNOON AND EVENING THE THREAT OF FLOODING WILL GREATLY INCREASE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ014-023-033-PAZ002-003-211330- ASHTABULA INLAND-TRUMBULL-MAHONING-SOUTHERN ERIE-CRAWFORD- 926 AM EDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. STRONGER THUNDERSTORMS MAY DEVELOP NEAR A WARM FRONT THAT WILL DRIFT INTO NORTHERN OHIO TODAY. THE MOST LIKELY AREA FOR THE STRONGER STORMS WILL BE NEAR AND SOUTH OF A LINE FROM MOUNT GILEAD TO ERIE. DAMAGING WINDS WOULD BE THE MAIN IMPACT IF THE STORMS DEVELOP HOWEVER THERE IS ALSO A SMALL CHANCE OF A TORNADO. WIDESPREAD RAINFALL OF 1 TO LOCALLY 3 INCHES OF RAINFALL WILL BE POSSIBLE TODAY INTO TONIGHT. THIS AMOUNT OF RAINFALL MAY PRODUCE MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. HOWEVER IF A LINE OF STRONGER THUNDERSTORMS DEVELOPS THIS AFTERNOON AND EVENING THE THREAT OF FLOODING WILL GREATLY INCREASE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-211330- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH- LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 926 AM EDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 4:02 AM EDT | Small Craft Advisory | CLE | 3 days |
Nearby
Flash Flood Watches in Ohio, 2016Flash Flood Watches in Pennsylvania, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.